Alert archive / Alaska / Red Flag Warnings in 2010

Red Flag Warning 6, NWS Anchorage, AK

May 27, 2010

NWS Anchorage, AK issued this red flag warning at May 27, 2010, 7:35 AM AKDT. It took effect at May 27, 2010, 2:00 PM AKDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2010, 7:35 AM AKDT (15:35 UTC)
In effect from
May 27, 2010, 2:00 PM AKDT
Expired
May 27, 2010, 8:46 PM AKDT
In force
7 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WWAK61 PAFC 271535
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
735 AM AKDT THU MAY 27 2010

AKZ141-280600-
/X.NEW.PAFC.FW.W.0006.100527T2200Z-100528T0600Z/
COPPER RIVER BASIN-
735 AM AKDT THU MAY 27 2010

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING FOR DRY THUNDERSTORMS THROUGH THE COPPER RIVER BASIN...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING FOR DRY THUNDERSTORMS...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM AKDT THIS EVENING.

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND CONTINUE
THIS EVENING OVER THE COPPER RIVER BASIN. MOST STORMS WILL CONTAIN
LITTLE RAINFALL...THUS THE THREAT FOR NEW WILDFIRES DUE TO
LIGHTNING STRIKES EXISTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$

AKZ145-280600-
/X.NEW.PAFC.FW.W.0006.100527T2200Z-100528T0600Z/
SUSITNA VALLEY-
735 AM AKDT THU MAY 27 2010

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING FOR DRY THUNDERSTORMS THROUGHOUT THE SUSITNA VALLEY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING FOR DRY THUNDERSTORMS...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM AKDT THIS EVENING.

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND CONTINUE
THIS EVENING OVER THE SUSITNA VALLEY. MOST STORMS WILL CONTAIN LITTLE
RAINFALL...THUS THE THREAT FOR NEW WILDFIRES DUE TO LIGHTNING
STRIKES EXISTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
1 follow-up statement
558 
WWAK61 PAFC 280446
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
846 PM AKDT THU MAY 27 2010


AKZ141-145-280600-
/X.CAN.PAFC.FW.W.0006.000000T0000Z-100528T0600Z/
COPPER RIVER BASIN-SUSITNA VALLEY-
846 PM AKDT THU MAY 27 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING FOR THE COPPER RIVER BASIN AND SUSITNA VALLEY.

THUNDERSTORM ACTIVITY HAS DIMINISHED THIS EVENING...BRINGING AN
END TO THE THREAT FOR RED FLAG CONDITIONS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 27, 5:00 AM AKDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 27, 5:00 AM AKDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT THU MAY 27 2010

.UPPER LEVEL ANALYSIS...
AN UPPER LEVEL LONGWAVE TROUGH ENCOMPASSES MUCH OF NORTHWESTERN NORTH
AMERICA AND THE NORTH PACIFIC...WITH THE AXES OF TWO EMBEDDED
SHORTWAVE RIDGES ORIENTED ACROSS WESTERN CANADA AND ALONG 150W IN THE
NORTHEASTERN PACIFIC. THE LATTER RIDGE CURVES WESTWARD OVER SOUTHWEST
ALASKA BEFORE CRESTING OVER THE BERING STRAIT. A PROMINENT INVERTED
SHORTWAVE EXTENDS ALONG THE WEST COAST OF CANADA AND STRETCHES INTO
SOUTH CENTRAL ALASKA. THIS SHORTWAVE IS IN THE PROCESS OF DEVELOPING
A CLOSED LOW OVER THE NORTHERN GULF AND SEPARATING FROM ITS PARENT
LOW TO THE SOUTHEAST. A LARGE UPPER LEVEL LOW COVERS THE NORTH
CENTRAL PACIFIC...WITH AN ASSOCIATED BROAD TROUGH EXTENDING ACROSS
THE CENTRAL BERING.

.SURFACE ANALYSIS...
THE AXIS OF THE THERMAL TROUGH ARCS FROM SOUTHWESTERN ALASKA
NORTHEASTWARD ACROSS THE INTERIOR OF THE STATE TO FAIRBANKS...THEN
DIPS SOUTHEASTWARD OVER THE ALASKA RANGE NORTH OF THE COPPER RIVER
BASIN. A SHALLOW YET PERSISTENT HIGH PRESSURE CELL RESIDES IN THE
NORTHEASTERN GULF. CONTINUED ADVECTION OF STABLE MARINE AIR HELPED TO
DAMPEN THE DEVELOPMENT OF CONVECTION YESTERDAY IN THE VICINITY OF
COOK INLET...THOUGH A FEW AFTERNOON STORMS DEVELOPED ALONG THE
TALKEETNA RANGE. A LARGE 985 MB COMPLEX LOW PRESSURE SYSTEM RESIDES
SOUTH OF THE CENTRAL AND EASTERN ALEUTIANS WITH AN ASSOCIATED FRONT
BRANCHING EAST AND SOUTH INTO THE PACIFIC.

.MODEL DISCUSSION...
WHILE MODELS REMAIN IN GOOD AGREEMENT THROUGH THE BEGINNING OF NEXT
WEEK WITH REGARDS TO MAJOR WEATHER FEATURES...THEY ALL LACK RUN TO
RUN CONSISTENCY WITH THE LOW IN THE NORTH PACIFIC. THE FORWARD
PROGRESSION OF THIS LOW HAS SLOWED SUBSTANTIALLY IN THE LATEST RUNS
OF THE MODELS...COMPLICATING THE PRECIPITATION FORECAST FOR SOUTH
CENTRAL ALASKA. THE SHORTWAVE WRAPPING AROUND THE NORTHEASTERN SIDE
OF THE LOW ON SATURDAY...ORIGINALLY FORECAST TO AFFECT SOUTH CENTRAL
ALASKA...NOW LOOKS LIKE ITS IMPACT WILL BE CLOSER TO SOUTHERN KODIAK
ISLAND...THE AKPEN...AND COASTAL SECTIONS OF SOUTHWEST ALASKA.
DESPITE THESE PROBLEMS...THE MODELS HANG TOGETHER QUITE WELL WITH
THIS LOW AS IT MEANDERS JUST SOUTH OF THE EASTERN ALEUTIANS THROUGH
THE END OF THE WEEKEND.

.SHORT TERM FORECAST...
.MAINLAND ALASKA...PRIMARY FORECAST CHALLENGE AGAIN TODAY WILL BE THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS INLAND LOCATIONS.
CONVECTIVE INITIATION IS EXPECTED BY EARLY AFTERNOON OVER THE COPPER
RIVER BASIN...SUSITNA VALLEY...AND UPPER KUSKOKWIM DELTA. CONVECTION
HAS BEEN INHIBITED OVER ANCHORAGE AND THEN KENAI PENINSULA OVER THE
LAST SEVERAL DAYS BY A STRONG AND PERSISTENT CAPPING INVERSION.
HOWEVER...THE MORNING ANCHORAGE SOUNDING IS INDICATING SIGNIFICANT
WARMING OF 7-8 DEGREES CELSIUS AT 925 MB...WHICH SHOULD ALLOW SURFACE
TEMPERATURES TO EASILY WARM TO THE UPPER 60S TO NEAR 70 AT MOST
LOCATIONS. AT THE SAME TIME...ALL MAJOR MODELS ARE INDICATING AN
UPPER LEVEL SHORTWAVE TROUGH WILL APPROACH SOUTHCENTRAL ALASKA FROM
THE SOUTHEAST BY MIDDAY TODAY...ENHANCING UPWARD MOTION. PUTTING
THESE PIECES TOGETHER...IT APPEARS CONVECTION IS INCREASINGLY LIKELY
TO DEVELOP OVER THE WESTERN CHUGACH MOUNTAINS AND NORTHERN KENAI
PENINSULA TODAY. ANY SHOWERS OR THUNDERSTORMS THAT DO DEVELOP ACROSS
THE REGION TODAY WILL BE GENERALLY MOVING TO THE NORTHWEST. FOR
FRIDAY...THE THERMAL TROUGH CURRENTLY OVER SOUTHCENTRAL RETREATS
SLIGHTLY NORTHWARD...SUGGESTING THUNDERSTORMS MAY AGAIN BE LIMITED TO
THE MORE NORTHERN AREAS OF THE SUSITNA VALLEY AND COPPER RIVER BASIN.

.BERING SEA AND ALEUTIANS...THE COMPLEX LOW AFFECTING THE EASTERN
BERING SEA AND ALEUTIANS WILL REMAIN NEARLY STATIONARY TODAY. WINDY
AND RAINY CONDITIONS OVER THE EASTERN ALEUTIANS AND AKPEN WILL
CONTINUE THROUGH TONIGHT AND ONLY SLOWLY DIMINISH THROUGH THE
WEEKEND. THE WESTERN BERING WILL SEE NORTHERLY FLOW WITH SCATTERED
RAIN SHOWERS CONTINUE FOR THE NEXT SEVERAL DAYS.

.LONG TERM FORECAST...OVERALL PATTERN REMAINS RELATIVELY STAGNANT
THROUGH THE BEGINNING OF NEXT WEEK AS ALEUTIAN LOW COMPLEX VERY
SLOWLY PROGRESSES EASTWARD. CONDITIONS OVER THE BERING SEA WILL
SLOWLY IMPROVE AS THE LOW DEPARTS. MAINLAND ALASKA WILL LIKELY SEE
CONTINUED MOSTLY SUNNY WEATHER WITH DIURNAL RAIN SHOWERS AND
SEASONABLY WARM TEMPERATURES.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE WARNING 150 155 160 165
FIRE WEATHER...RED FLAG WARNING...141 145.

AD/KS MAY 10

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:00 PM AKDTSmall Craft AdvisoryAFC4 days
May 26, 4:00 PM AKDTSmall Craft AdvisoryAFC48 hr
May 26, 7:15 PM AKDTGale WarningAFC9 hr
May 27, 4:00 AM AKDTGale WarningAFC36 hr
May 27, 4:00 AM AKDTSmall Craft AdvisoryAFC48 hr

Nearby

Red Flag Warnings in Alaska, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.